Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 105, NWS Dodge City, KS

May 24, 2019Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2019, 12:58 AM CDT for Ellis County, Rush County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 12:58 AM CDT (05:58 UTC)
Expired
May 24, 2019, 1:29 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KDDC 240558
SVRDDC
KSC051-165-240645-
/O.NEW.KDDC.SV.W.0105.190524T0558Z-190524T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1258 AM CDT Fri May 24 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Rush County in central Kansas...
  Southeastern Ellis County in central Kansas...

* Until 145 AM CDT.

* At 1258 AM CDT, a severe thunderstorm was located near La Crosse,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Crosse, Bison, Schoenchen, Rush Center, Liebenthal, Loretta,
  Nekoma, Hargrave, Pfeifer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3875 9904 3870 9904 3870 9903 3859 9903
      3840 9933 3851 9951 3879 9942
TIME...MOT...LOC 0558Z 219DEG 27KT 3852 9936 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
481 
WWUS53 KDDC 240612
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
112 AM CDT Fri May 24 2019

KSC051-165-240645-
/O.CON.KDDC.SV.W.0105.000000T0000Z-190524T0645Z/
Rush KS-Ellis KS-
112 AM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...

At 112 AM CDT, a severe thunderstorm was located near Loretta, moving
northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
La Crosse, Bison, Schoenchen, Liebenthal, Loretta, Pfeifer and
Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3875 9904 3870 9904 3870 9903 3859 9903
      3848 9924 3860 9948 3879 9942
TIME...MOT...LOC 0612Z 220DEG 35KT 3863 9924 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
180 
WWUS53 KDDC 240629
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
129 AM CDT Fri May 24 2019

KSC051-165-240638-
/O.CAN.KDDC.SV.W.0105.000000T0000Z-190524T0645Z/
Rush KS-Ellis KS-
129 AM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3875 9904 3870 9904 3870 9903 3859 9903
      3848 9924 3860 9948 3879 9942
TIME...MOT...LOC 0627Z 219DEG 27KT 3873 9914 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:13 AM CDT, 45 minutes earlier.

Area forecast discussion, May 24, 12:13 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1213 AM CDT Fri May 24 2019

...Updated Short Term...

.SHORT TERM...(Today through Saturday)
Issued at 1213 AM CDT Fri May 24 2019

Waves of convection continue to regenerate across SW KS as of
midnight, as dynamic lift continues to arrive and interact with a
highly moist, unstable airmass. The threat of severe wind/hail and
tornadoes has virtually ended, with the risk now shifting toward
flooding. Storms are highly efficient rain producers, and training
of echoes over saturated soil will aggravate flooding concerns
over the next several hours. Eventually, the HRRR shows convection
exiting eastward out of SW Kansas by sunrise.

A relative break in convection is expected on Friday, as the
effective focusing boundary and instability is shunted to the
south and east of SW KS. Models place the boundary near the far SE
zones, and this is where chance category pops were retained (south
and east of Dodge City). Slight risk of severe from SPC for Barber
county and vicinity appears appropriate, although it appears
storms will struggle to develop any further NW than that. Friday
will be much warmer, as some sunshine and south winds return, with
afternoon temperatures rebounding well into the 70s.

Another round of severe convection is anticipated for Saturday.
00z NAM shows very strong instability building over SW KS in the
afternoon, beneath continued SW flow aloft. NAM progs CAPE on the
order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb
flow is notably weaker than we have seen recently, but still
sufficient for convective organization and supercells. In fact,
NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the
low level jet intensifies. Assuming discrete storm modes can be
maintained, we are expecting supercells with a distinct tornado
risk late Saturday. Kept scattered/chance category pops in the
grids Saturday afternoon, with warmer temperatures in the lower
80s.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 23 2019

The pattern will remain active through at least Monday as another
shortwave trough slowly approaches. There will be chances for
severe storms somewhere across the plains each day. Mesoscale
boundaries will likely play an increasing role in storm mode as
often happens as we get deeper into the warm season.

A break in the wet weather can be expected from late Tuesday into
early Thursday in the wake of the upper level disturbance. This
system will push a cold front through western Kansas with drier
air.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1107 PM CDT Thu May 23 2019

Scattered convection will continue for a few more hours, with
locally heavy rain and reduced cig/vis. HRRR model shows
convection ending and/or exiting eastward out of SW KS by 12z Fri,
with dry conditions returning to the airports. Outside of
convection, winds will trend light NW overnight, before becoming
light and variable around sunrise Friday. After 18z Fri, modestly
gusty south/southeast winds will resume at all airports, averaging
10-20 kts. VFR will prevail daylight Friday, with afternoon
convection favoring areas south and east of DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  76  61  81 /  80  10  30  40
GCK  47  78  58  82 /  60  10  20  40
EHA  46  78  53  81 /  30  10  10  50
LBL  50  77  56  80 /  60  20  20  40
HYS  54  79  61  82 /  80  10  30  20
P28  63  75  65  82 /  60  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Friday for KSZ066-079>081-
088>090.

&&

SHORT TERM...Turner
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 11:16 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Thu May 23 2019

KSZ064-077-078-240500-
Gray KS-Hodgeman KS-Ford KS-
1116 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL
MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Ensign and Howell.

LAT...LON 3772 10039 3800 10024 3800 10023 3802 10023
      3814 10016 3793 9977 3759 10023
TIME...MOT...LOC 0416Z 224DEG 35KT 3771 10025

JJOHNSON
Special weather statement, May 23, 11:22 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Thu May 23 2019

KSZ080-081-089-090-240515-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1122 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL
1215 AM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullison, Coats, Sun City, Wellsford, Croft and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864
TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914

TATRO
Special weather statement, May 23, 11:31 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019

KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.

LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
      3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056

JJOHNSON
Special weather statement, May 23, 11:49 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 PM CDT Thu May 23 2019

KSZ066-240515-
Stafford KS-
1149 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STAFFORD COUNTY UNTIL
1215 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stafford, Zenith and Neola.

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3784 9853 3797 9873 3826 9851 3826 9847
      3790 9847
TIME...MOT...LOC 0449Z 217DEG 37KT 3804 9855

TATRO
Local storm report, May 23, 11:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      1 SW ALEXANDER          38.46N 99.56W
05/23/2019                   RUSH               KS   LAW ENFORCEMENT

            WATER OVER ROAD AT AVE S AND RD 120. ALSO
            ABOUT 1/4 MILE EAST OF HWY 183 NEAR AVE F
            AND G, WATER WAS RUSHING OVER ROAD .

&&

MR
Local storm report, May 24, 12:32 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      4 E ENSIGN              37.66N 100.16W
05/23/2019                   FORD               KS   LAW ENFORCEMENT

            WATER OVER THE ROAD AT 107 RD AND SADDLE.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee18 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 10:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Meade8 hr
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:34 PM CDTFlash Flood WarningDDCFord, Hodgeman, Ness, Pawnee, Rush4 hr
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 3:20 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush24 hr
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 3:21 PM CDTSpecial Weather StatementDDCBarber54 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.